Tylenol use worsens asthma symptoms in adults and children, and may even spark new cases of the chronic lung disease, a researcher reports in the journal Pediatrics this week.
Dr. John McBride, director of the Robert T. Stone Respiratory Center at the Akron Children’s Hospital says he wrote the report because many physicians and patients weren’t aware of the link between acetaminophen, the active ingredient in Tylenol, and asthma.
The report highlights studies that reveal a 60 percent increase in the risk of asthma among 6 to 7 year olds who took acetaminophen at least once a year, but less than once a month. Among 13 to 14 year olds, the risk was 40 percent.
For 6 to 7 year olds who took acetaminophen more frequently, at least once a month, the risk more than tripled. The findings were based on data of hundreds of thousands of patients in many different countries. Additional studies also found acetaminophen linked to an increased risk of asthma in adults.
“I think people get the false idea that because something is sold over-the-counter that means it is completely safe to use,” said Dr. Fernando Holguin, an assistant professor of medicine at the University of Pittsburgh Medical Center. “That is not correct.”
Parents may want to switch to alternative pain relievers such as ibuprofen, Dr. Holguin said.
Dr. McBride points out that in study of acetaminophen versus ibuprofen, published in Pediatrics in 2002, children who received acetaminophen had twice the risk of treatment for asthma exacerbation than the children who took ibuprofen.
The makers of Tylenol issued a statement saying the product has over 50 years of clinical history to support its safety when used as labeled, and that no causal relationship between acetaminophen and asthma has been identified.